Volume 42, Issue 5 (September 1997)

    A Fatality Due to Moclobemide

    (Received 11 June 1996; accepted 13 January 1997)

    CODEN: JFSOAD

      Format Pages Price  
    PDF 2 $25   ADD TO CART


    Abstract

    A fatality due to ingestion of the antidepressant drug moclobemide is reported. Moclobemide is a selective and reversible inhibitor of monoamine oxidase type A. Previous reports have suggested that it is a safe drug even when taken in large quantities. The few reported fatalities have all been ascribed to serotonin syndrome, due to an interaction between moclobemide and other serotonergic agents.

    A 48-year-old woman with a history of depression and suicide attempts was found deceased at home. Autopsy revealed no evidence of significant natural disease or injury. Toxicologic analysis was performed and drug levels measured by capillary gas chromatography. The blood concentration of moclobemide was 137 mg/L and the liver concentration was 432 mg/kg. Low levels of diazepam, nordiazepam, and trifluoperazine were also detected. Death was considered to be due to acute poisoning by moclobemide. This case report is the first, to our knowledge, where death has been attributed to the toxic effects of moclobemide alone.


    Author Information:

    Camaris, C
    Westmead Hospital, Sydney,

    Little, D
    Westmead Hospital, Sydney,


    Stock #: JFS14241J

    ISSN: 0022-1198

    DOI: 10.1520/JFS14241J

    ASTM International
    is a member of CrossRef.

    Author
    Title A Fatality Due to Moclobemide
    Symposium , 0000-00-00
    Committee E30